Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Albuquerque, NM

May 30, 2001Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 30, 2001, 4:08 PM MDT for Quay County, New Mexico. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 30, 2001, 4:08 PM MDT (22:08 UTC)
Expired
May 30, 2001, 5:15 PM MDT
In force
67 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Quay County, NM

What was reported inside it

TimeReportWhereRemark
May 30, 4:30 PM MDTHail 1.75Quay, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 302208
SVRABQ
NMC037-302315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
408 PM MDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 515 PM MDT

* AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MONTOYA...OR ABOUT 16 MILES WEST OF
  TUCUMCARI ALONG INTERSTATE 40...MOVING EAST-SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE RAGLAND AND QUAY

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3522 10401 3508 10415 3476 10368 3499 10340

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:25 PM MDT, 43 minutes earlier.

Area forecast discussion, May 30, 3:25 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT WED MAY 30 2001

ONGOING SVR WEATHER OVER ERN ZONES PRECLUDES A LENGTHY
DISCUSSION.  OUTFLOW FROM CONVECTION OVER THE EAST COUPLED WITH
A COOL FRONT PROGGED TO PUSH THRU THE ERN PLAINS WILL BRING THE
POSSIBILITY OF LOCAL CANYON WINDS INTO THE RIO GRANDE VALLEY LATER
THIS EVENING.  UPSLOPE CONDITIONS THU BRING ANOTHER CHC OF CONVCTN
CNTRL MTNS AND E AND ALSO ALONG THE CONTINENTAL DIVIDE.  UPR RDG
PRESENTLY OVER THE W COAST WL SHIFT E TO AZ/NM BORDER FRI.
THIS SHUD CAP MOST CNVCTN W.  HEIGHTS A LTL LOWER OVR THE E UNDER
NW FLO AND CONT TO MENTION OF POPS E.  UPR TROF MOVES ONSHORE AND
GRADUALLY WEARS DOWN THE RDG.  ALSO S/WV RIDG ACRS THE NRN ROCKIES
WILL RESULT IN A MORE ZNL PATTERN FOR SUN AND MON WITH MIXG AFTN
BREEZES. 44

ABQ UU 057/087 057/089 057 44000
SAF UU 049/081 050/082 048 44-11
TCC BB 057/078 055/083 058 44312

.ABQ...SEVERE TSTORM WATCH NE AND EAST CENTRAL NM TIL 7 PM MDT.

In the hours before

Local storm report, May 30, 3:36 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
336 PM MDT WED MAY 30 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    10 E MOSQUERO             NM   2.75 INCH HAIL
05/30/01   HARDING                        REPORTED AT THE MITCHELL
                                          RANCH AT HWY 102 AND
                                          39REPORTED BY SPOTTERS

KMV

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:09 PM MDTSevere Thunderstorm WarningABQColfax51 min
May 30, 1:47 PM MDTTornado WarningABQHarding43 min
May 30, 2:09 PM MDTSevere Thunderstorm WarningABQUnion51 min
May 30, 2:30 PM MDTSevere Thunderstorm WarningABQHarding45 min
May 30, 3:00 PM MDTSevere Thunderstorm WarningABQUnion60 min
May 30, 3:15 PM MDTTornado WarningABQHarding30 min
May 30, 3:49 PM MDTSevere Thunderstorm WarningABQHarding41 min
May 30, 4:21 PM MDTSevere Thunderstorm WarningABQHarding39 min
May 30, 4:48 PM MDTTornado WarningABQQuay42 min
May 30, 5:01 PM MDTTornado WarningABQCurry, Quay44 min
May 30, 5:44 PM MDTSevere Thunderstorm WarningABQCurry, Quay61 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.